Dabigatran causing severe acute kidney injury in a patient with liver cirrhosis
- 65 Downloads
Anticoagulant-related nephropathy (ARN), a significant but frequently undiagnosed problem in patients receiving anticoagulation, is found to be associated with increased renal morbidity and all-cause mortality. While ARN is mainly associated with warfarin use, recent case reports suggest that it may also occur in patients taking direct oral anticoagulants (DOAC). We report a patient who had a history of alcoholic liver cirrhosis and paroxysmal atrial fibrillation, and received dabigatran 110 mg twice daily for 1 year. He presented with gross hematuria and severe acute kidney injury with an international normalized ratio of 4.09. Dabigatran was stopped and he was put on temporary hemodialysis support. His renal function gradually improved when the hematuria subsided. Renal biopsy later confirmed the presence of red blood cell casts inside the renal tubules with features of IgA nephropathy. Finally, his renal function returned back to baseline level. As DOAC has been increasingly used nowadays for the treatment of various thromboembolic diatheses, regular monitoring of renal function is warranted, especially in patients with underlying glomerular diseases and coagulopathy such as chronic liver diseases.
KeywordsAcute kidney injury Dabigatran Glomerulonephritis Hemodialysis
Compliance with ethical standards
Conflict of interest
All the authors declare no competing interest.
This article does not contain any studies with human participants or animals performed by any of the authors.
For this type of study, formal consent is not required.
- 2.Delclaux C, Jacquot C, Callard P, Kleinknecht D. Acute reversible renal failure with macroscopic haematuria in IgA nephropathy. Nephrol Dial Transpl. 1993;8:195–9.Google Scholar
- 7.August C, Atzeni A, Koster L, Heidenreich S, Lang D. Acute renal failure in IgA nephropathy: aggravation by gross hematuria due to anticoagulant treatment. J Nephrol. 2002;15:709–12.Google Scholar
- 9.Escoli R, Santos P, Andrade S, Carvalho F. Dabigatran-related nephropathy in a patient with undiagnosed IgA nephropathy. Case Rep Nephrol 2015;2015:298261.Google Scholar